CASE REPORT
Ciprofloxacin-induced Dyskinesia

Keith K. Burkhart, MD, FACMT
Aimee Park, MD
J Ward Donovan, MD, FACMT

Central Pennsylvania Poison Center
The Pennsylvania State University
Hershey, PA 17033

Address for correspondence:
Keith K. Burkha

Int J Med Toxicol 2000; 3(2): 10



These case conferences are supported by an unrestricted educational grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

There have been limited reports of movement disorders following antibiotic use. We present such a case with video clips to illustrate this phenomenon.

Case Report

A 90 yo male with mild Alzheimer’s dementia, asthma, and hypertension presented complaining of new onset involuntary "whole body tremors and facial spasms." These symptoms had begun the preceding day. The tremors and spasms would last less than a minute. The preceding day the "spells" would come about 15 minutes apart, but the symptom free period now had become only a minute. Volitional movement seemed to aggravate this condition. The patient was no longer able to dress himself and needed assistance walking. The patient’s only current medication was ciprofloxacin 500 mg BID, begun three days earlier for forearm cellulitis. On exam the skin was normal, while VS were T 37.1oC, pulse 84/min, respirations 24/min, and BP 150/80 mmHg. Neurologically, the patient was alert and oriented, cranial nerves II-XII intact, sensation intact, strength 5/5, DTRs 2+ symmetric, and no finger-to-nose ataxia. The patient had orofacial dyskinesia with simultaneous truncal and extremity myoclonus. Speech was normal. Laboratory evaluation was only significant for a mildly elevated serum blood urea nitrogen, 31 mg/dL. Serum creatinine was 1.1 mg/dL. The patient was given 25mg diphenhydramine without effect. The ciprofloxacin was discontinued and the symptoms resolved within 24 hours.

Video Files

Video 1. Arms Video 2. After Video 3. Close
Video 4. Medium Video 5. Nose Video 6. Tongue

Discussion

Previous reports include a 75 yo female who developed twitching and "generalized body jerk with truncal activity spreading to arms and legs."1 Her creatinine clearance was 0.17 mL/sec. These symptoms were noted on day twelve of ciprofloxacin 500 mg po BID. In another report a 68 yo male developed oral-facial dyskinesia, "facial grimacing and distortions, puckering and pursing of the lips," after 5 days of ciprofloxacin 500 mg po BID.2 Renal function was not defined. Discontinuation of ciprofloxacin led to symptom resolution.

Quinolones have been shown to competitively inhibit the receptor binding of GABAA .3 Low GABA levels in the substantia nigra and n. subthalamicus have been found in monkeys with neuroleptic-induced dyskinesia.4 Ciprofloxacin is epileptogenic also.5 The structural similarity of penicillin to GABAA antagonist bicuculline has been suggested as a mechanism for the epileptogenic effect of some antibiotic drugs.5 Interference with GABAergic transmission therefore seems to be a reasonable explanation for our patient’s symptoms.

References

  1. Schwartz MT, Calvert JF. Potential neurologic toxicity related to ciprofloxacin. DICP 1990;24:138-140.
  2. Pastor P, Moitinho E, Elizalde I, et al. Reversible oral-facial dyskinesia in a patient receiving ciprofloxacin hydrochloride. J Neurol 1996;243:616-617
  3. Tsuji A, Sato H, Kume Y, et al. Inhibitory effects of quinolone antibacterial agents on Gamma-aminobutyric acid binding to receptor sites in rat brain membranes. Antimicrob Agents Chemother 1988;32:190-194.
  4. Gunne L-M, Haggstrom J-E, Sjoquist B; Association with persistent neuroleptic-induced dyskinesia of regional changes in brain GABA synthesis. Nature 1984;309:347-349.
  5. Grondahl TO, Langmoen IA. Epileptogenic effect of antibiotic drugs. J Neurosurg 1993;78:938-943.

 

 



Int J Med Toxicol 2000; 3(2): 10

This article is located at http://www.ijmt.net/ijmt/3_2/3_2_10.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?



IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.